Article Text

PDF

Tacrolimus
  1. D B Lake,
  2. T R G Poole
  1. Frimley Park Hospital, Portsmouth Road, Camberley, Surrey GU16 7UJ, UK

    Statistics from Altmetric.com

    Tacrolimus (FK506) is a highly immunosuppressive agent, in particular tacrolimus inhibits the formation of cytotoxic lymphocytes which are mainly responsible for graft rejection. We report only the second case of bilateral optic neuropathy associated with tacrolimus.

    Case report

    A 38 year old man with cystic fibrosis underwent pancreatic transplantation in 1999. He had been taking 4 mg of tacrolimus twice daily since his transplantation, and had never previously taken cyclosporin because of renal impairment.

    He had previously complained of gradual deterioration in vision of over 6 months duration, at which time he had been seen at another centre where visual acuity was noted to be 6/36 improving to 6/24 with pinhole bilaterally. Six months later during an admission for a chest infection, he had noted a further painless deterioration in both eyes over several days. There was no associated pain on eye movements, headache, diplopia, or any other neurological or ophthalmic complaint. He had never smoked and did not drink alcohol. In addition to tacrolimus he was taking amoxycillin 500 mg three times daily, vitamin A injections, prednisolone 10 mg daily, and ranitidine 150 mg twice daily. An ophthalmic referral was made.

    On examination he was thin and pale, best corrected Snellen visual acuity were 3/60 right eye and 2/60 left eye, refraction was + 1.00 DS and + 0.75 DS respectively. Goldmann visual fields showed generalised depression of sensitivity, with no focal defects. Both pupils reacted sluggishly to light, there was no relative afferent pupillary defect. Motility, intraocular pressure, and anterior segment examination were normal.

    Dilated fundal examination showed bilateral generalised optic disc pallor, cup:disc ratio of 0.3 bilaterally. Retinal vessels were mildly attenuated bilaterally. There were no retinal haemorrhages, or infiltrates, and there was no vitreous activity.

    Laboratory studies showed mild normochromic normocytic anaemia with neutrophilia, Westergren sedimentation rate 42 mm in the first hour, normal coagulation studies, CRP 8, normal B12 levels, negative VDRL, TPHA, and Bartonella serology. Tacrolimus blood levels were within the normal therapeutic range during the post-transplant follow up period. Magnetic resonance imaging showed no focal lesions, only mild cortical atrophy.

    Electrodiagnostic studies reported very severe bilateral optic nerve/retinal ganglion cell dysfunction. The pattern visual evoked potential (VEP) was grossly delayed and of subnormal amplitude, flash VEP showed profound latency delay and amplitude reduction. Pattern electroretinogram (ERG) showed shortening of P50 with loss of N95 and some additional P50 amplitude involvement. Full field ERG was unremarkable.

    Comment

    Tacrolimus suppresses T cell activation and T helper cell dependent B cell proliferation, as well as the formation of lymphokines such as interleukin 2, 3, and α interferon and the expression of the interleukin 2 receptor. The effects are mediated at the molecular level by binding to a cytosolic protein (FKBP), which is also responsible for intracellular accummulation of the compound.

    Although cortical blindness, associated with bilateral occipital white matter lesions, has been documented as a potential complication of tacrolimus therapy following bone marrow transplantation and liver transplantaton,1,2 there have been no reports to our knowledge of optic neuropathy secondary to tacrolimus in the United Kingdom.

    Mechanisms of neurotoxicity are not clear, previously described theories include direct neurotoxic effects, resulting in axonal swelling, increased water content, and oedema. Vascular mechanisms postulated include modification of prostacyclin-thromboxane interactions resulting in vasoconstriction and relative ischaemia.3,4

    Clinicians should be aware of the possible optic nerve toxicity of tacrolimus.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.